Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 24, 2022, 5:48 PM EDT for 5 counties in Pennsylvania. It was in force for 57 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2022, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 24, 2022, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:02 PM EDT | TSTM WND DMG | 4 Sse Gibson, PA | MULTIPLE TREES DOWN ACROSS A ROAD. |
| Jul 24, 6:03 PM EDT | TSTM WND DMG | 4 W Nicholson, PA | TREES AND WIRES DOWN. WIRES STARTED A GRASS FIRE. |
| Jul 24, 6:05 PM EDT | TSTM WND DMG | 3 W Eatonville, PA | TREES AND WIRES DOWN. |
| Jul 24, 6:10 PM EDT | TSTM WND DMG | 1 E Falls, PA | TREES DOWN BY CAMPGROUND STRANDING CAMPERS. |
| Jul 24, 6:20 PM EDT | TSTM WND DMG | 1 Sw Forty Fort, PA | LARGE TREE LIMBS DOWN ON A CAR AND WIRES. TIME ESTIMATED BY RADAR. |
| Jul 24, 6:24 PM EDT | TSTM WND DMG | 2 Sw Dickson City, PA | REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
| Jul 24, 6:25 PM EDT | TSTM WND DMG | 1 Ssw Parsons, PA | TREES AND WIRES DOWN. |
| Jul 24, 6:28 PM EDT | TSTM WND DMG | 1 Nw Old Forge, PA | LARGE TREE DOWN. |
| Jul 24, 6:28 PM EDT | TSTM WND DMG | West Pittston, PA | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Jul 24, 6:45 PM EDT | TSTM WND DMG | 1 W Forty Fort, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WUUS51 KBGM 242148
SVRBGM
PAC069-079-115-127-131-242245-
/O.NEW.KBGM.SV.W.0113.220724T2148Z-220724T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
548 PM EDT Sun Jul 24 2022
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Susquehanna County in northeastern Pennsylvania...
Lackawanna County in northeastern Pennsylvania...
Northwestern Wayne County in northeastern Pennsylvania...
Luzerne County in northeastern Pennsylvania...
Wyoming County in northeastern Pennsylvania...
* Until 645 PM EDT.
* At 548 PM EDT, severe thunderstorms were located along a line
extending from near Brackney to near Mehoopany to near Danville,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Tunkhannock, Montrose and Mehoopany around 555 PM EDT.
Great Bend and Osterhout around 600 PM EDT.
Falls, Hallstead and New Milford around 605 PM EDT.
Factoryville, La Plume and Wallsville around 615 PM EDT.
Waverly, Clarks Summit and Susquehanna around 620 PM EDT.
Scranton, Nescopeck and East Benton around 625 PM EDT.
Dunmore, Dickson City and Nuremburg around 630 PM EDT.
Archbald, Olyphant and Mayfield around 635 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
4130 7631 4136 7629 4153 7611 4199 7592
4200 7534 4195 7530 4149 7541 4090 7605
TIME...MOT...LOC 2148Z 274DEG 27KT 4194 7590 4153 7603 4101 7658
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:28 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 24, 3:28 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
328 PM EDT Sun Jul 24 2022
.SYNOPSIS...
The first round of thunderstorms will move in this afternoon
and continue through the night. Some storms this evening will
produce damaging wind gusts. Locally heavy rainfall will be
possible tonight across portions of Central New York as a slow
moving cold front approaches the area. Showers will diminish
from west to east on Monday, and milder and drier weather is
expected by Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
320 PM update...
Main concerns in the near term are focused on the potential for
severe thunderstorms this afternoon/evening and the possibility
for some persistent heavy downpours into the overnight hours
that could lead to some isolated flash flooding issues. The heat
and humidity will also be of concern for a couple more hours.
The Heat Advisory currently in effect will likely be canceled
early due to the incoming increasing cloud cover and the showers
and storms. Heat indices will top out in the 90s.
A Severe Thunderstorms Watch is currently in effect until 10
PM.
Upper level trough over the Great Lakes will continue to
amplify and dig to the east across the Northeast US through
today as the air mass out ahead of the wave destabilizes and
creates a favorable environment for deep convection. ML CAPE has
increased to 500-1000 J/kg across the southern tier of NY and
into parts of ne PA. A layer of strong winds aloft remains
situated northwest of Lakes Erie and Ontario, which is placing
the stronger shear to the north. The overlapping area of central
NY and the northern tier of PA will become the most favorable
area for strong to severe storms this afternoon into the
evening.
Current regional radar imagery shows the deep convection over
north central PA starting to bleed north into the central
southern tier. There is a belt of strong winds in the 1-3km AGL
layer...which should be able to mix down to the surface fairly
easily as the thunderstorm cold pool descends to the surface.
The threat for strong damaging winds is the main concern. This
first round of storms is expected to grow and expand to the
east/northeast with some small bowing segments scattered across
the region producing brief wet microbursts.
There could be a break in the convection after 9-10 PM this
evening before the second round of convection...likely
elevated...along the incoming short wave pushes east across the
region. There should still be a ribbon of deep moisture just
ahead of the upper wave and surface front...which will be able
to interact with 500-1000 J/kg of elevated instability to
trigger another broad area of convection that will transition
slowly across the region through parts of the overnight hours.
There is still a lot of uncertainty with respect to the
placement, timing and intensity of the rain. The threat for
severe storms should be limited due to most of the convection
being elevated...but the persistent rain with potentially heavy
rainfall rates may lead to some pockets of flash flooding
issues.
Rainfall should taper off west to east Monday morning, but may
refire briefly over the Poconos late Monday afternoon within a
lingering area of instability, but move quickly out of the area
and leave the entire area dry by the afternoon. Temperatures
will be much more comfortable on Monday with highs only in the
upper 70s to mid 80s...and dew points in the 50s and lower 60s.
High pressure builds in Monday night with quiet weather and
patchy valley fog developing as temperatures fall into the 50s
and lower 60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
200 PM Update...
A surface high and co-located upper ridge will allow for dry weather
Tuesday and Tuesday night. In the wake of Monday's cold front,
temperatures will return to more or less seasonal values, with highs
in the upper 70s to lower/mid 80s and Tuesday night lows in the 50s
and lower 60s.
However, a period of wet and unsettle weather will begin Wednesday.
Wet and unsettled weather will return for the remainder of the
forecast period. Wednesday, the upper ridge begins to move out,
while a sprawling upper low moves over Ontario and starts to drag a
cold front into the upper Great lakes. This will touch off a period
of warm air advection into Wednesday amid southwesterly flow, and
thus chances for showers and thunderstorms work back in. Wednesday
may also be our warmest day of the week, with highs well into the
80s area-wide.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
200 PM update
Unsettled weather continues the rest of the work week before we dry
out again for Saturday.
Wednesday night, the upper low over Canada starts to occlude, which
will cause the approaching cold front to slow or even stall out west
of our area. There may be some dynamical support to enhance precip
chances into early Thursday as a weak shortwave rotates around the
parent upper low still to our northwest. The upper trough finally
begins to dig in later Thursday into Friday, with the approaching
cold front keeping in chances for showers and storms through most of
Friday before the cold front finally moves through sometime during
the day. Models continue to trend drier, with higher PWATs closer to
2in now to our southeast and ensemble guidance showing a half inch
or lower for most of the area. Dry weather returns into the weekend
with a surface high building over the region.
Temperatures remain more or less seasonal through the rest of the
forecast period, though Thursday may be warmer compared to Friday
and Saturday ahead of the cold front. Expect highs generally ranging
in the upper 70s to mid 80s each day with lows in the upper 50s to
lower 60s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A batch of mid level clouds swept through this morning, but
additional clearing has returned and the air mass is expected to
continue to destabilize through the afternoon. An incoming
upper wave will interact with the instability to trigger a round
of scattered strong to severe thunderstorms into the early
evening. Behind the convection a more prolonged period of
showers with localized heavy rain is expected overnight. Expect
brief IFR or LIFR due to visby in heavier afternoon
thunderstorms, and localized damaging wind gusts possible.
Ceilings may trend close to MVFR overnight, especially over
northern areas near an approaching cold front. Conditions will
improve to VFR after 14Z Monday as the drier air moves in. Winds
will generally be 10 to 15 kt from the southwest today and then
shift to the west around 5 kt tonight and then to the w/nw by
Monday morning with gusts back around 15 kt.
Outlook...
Monday afternoon...Generally VFR conditions for NY terminals,
but restrictions are possible in a few afternoon showers or
storms around AVP.
Monday night through Wednesday...mainly VFR. Possible valley
fog at ELM.
Thursday and Friday...Next chance of showers and storms with
associated restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ044-047.
NY...Heat Advisory until 7 PM EDT this evening for NYZ016>018-
023>025-036-037-055-056-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...BJT/MPHHazardous weather outlook, Jul 24, 3:33 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 333 PM EDT Sun Jul 24 2022 NYZ009-015-022-044>046-PAZ038-251945- Northern Oneida-Yates-Steuben-Cortland-Chenango-Otsego-Bradford- 333 PM EDT Sun Jul 24 2022 ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ016>018-023>025-036-037-055-056-251945- Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Tioga-Broome- 333 PM EDT Sun Jul 24 2022 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. PAZ040-043-048-072-251945- Northern Wayne-Wyoming-Pike-Southern Wayne- 333 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will approach the area from the west this evening, while the risk for severe thunderstorms is higher further to the northwest, a few storms in northeast PA may contain localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ062-PAZ044-047-251945- Sullivan-Lackawanna-Luzerne- 333 PM EDT Sun Jul 24 2022 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Showers and thunderstorms will approach the area from the west late this afternoon and evening, while the risk for severe thunderstorms is higher further to the northwest, a few storms in northeast PA may contain localized damaging wind gusts. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ057-PAZ039-251945- Delaware-Susquehanna- 333 PM EDT Sun Jul 24 2022 ...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 24, 5:22 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
522 PM EDT Sun Jul 24 2022
NYZ009-018-036-037-242200-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
522 PM EDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of west central Oneida,
northwestern Madison and central Onondaga Counties through 600 PM
EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Lenox, Pompey, North
Syracuse, Solvay and Verona.
This includes the following highway exits...
Interstate 90 between 33 and 37.
New York Interstate 81 between 15 and 29 South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.
&&
LAT...LON 4314 7556 4288 7586 4280 7626 4304 7639
4319 7601 4318 7601 4318 7594 4316 7592
4315 7589 4324 7587 4327 7580
TIME...MOT...LOC 2122Z 247DEG 48KT 4297 7612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGLocal storm report, Jul 24, 5:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG ULSTER 41.85N 76.50W
07/24/2022 BRADFORD PA 911 CALL CENTER
MULTIPLE TREES DOWN NEAR ULSTER RD. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jul 24, 5:34 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
534 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG TOWANDA 41.77N 76.45W
07/24/2022 BRADFORD PA 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
TOWANDA. TREE FELL INJURING PEDESTRIAN.
CORRECTED TIME.
&&Local storm report, Jul 24, 5:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
538 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG HERRICKVILLE 41.80N 76.25W
07/24/2022 BRADFORD PA 911 CALL CENTER
MULTIPLE TREES DOWN.
&&Local storm report, Jul 24, 5:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG ONEONTA 42.45N 75.07W
07/24/2022 OTSEGO NY 911 CALL CENTER
TREE DOWN BLOCKING ROAD COUNTY RD 8.
&&Local storm report, Jul 24, 5:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG SIDNEY 42.31N 75.40W
07/24/2022 DELAWARE NY 911 CALL CENTER
TREE DOWN BLOCKING ROAD.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:15 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 30 min |
| Jul 24, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 33 min |
| Jul 24, 5:12 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Luzerne, Susquehanna, Wyoming | 48 min |
| Jul 24, 6:01 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 29 min |
| Jul 24, 6:17 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 58 min |
| Jul 24, 7:03 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.